Lexapro and Impotence
There are many side effects that can potentially be caused by Lexapro, and impotence is one of the drug's more common sexual side effects. Impotence occurs in up to 3 percent of men taking Lexapro. It happens more often in those who take the medicine for depression. If you are taking Lexapro and impotence develops, be sure to talk with your healthcare provider.
Lexapro® (escitalopram oxalate) is known to cause several sexual side effects, and impotence is one of them. Impotence occurs in up to 3 percent of men taking Lexapro. In previous clinical trials, impotence was most commonly seen in people taking Lexapro for depression (3 percent of people). It was least common in those taking Lexapro for generalized anxiety disorder (less than 1 percent of people).
Impotence is usually defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse. Impotence is also known as erectile dysfunction (or ED for short).
It is impossible for your healthcare provider to know whether you will develop impotence while taking Lexapro. It may also be difficult to know whether impotence is caused by the medication itself or depression, as sexual side effects are very common in people with depression.
If you are taking Lexapro and impotence becomes a problem, make sure to talk with your healthcare provider. There is treatment that he or she may be able to recommend. Depending on how severe your symptoms are, he or she may also recommend that you take an erectile dysfunction medicine, adjust your Lexapro dosage, or try another anxiety or depression medicine.
(Click Lexapro Sexual Side Effects for information on other possible sexual side effects with Lexapro.)